Some people who had external beam
may develop radiation recall dermatitis (RRD) during their
treatment. The skin over an area that had received radiation turns red—a shade anywhere from light to very bright. The skin may blister and peel, feel tender, and swell. This can look similar to a serious sunburn, but there can also be painful sores. It can appear weeks to months after the radiation was given.
It is not clear what causes RDD to occur. Although it is rare, RRD does occur more often in people who have:
- Shorter times between radiation therapy and chemotherapy (usually 2 months or less)
- Previous skin disorders
- Poor nutrition habits
- Concurrent treatment for head and neck cancers with cetuximab
Certain health conditions can also increase your risk. These include:
If you have symptoms of RRD, it is important that you talk to your healthcare team right away. If you have a serious skin reaction, you may need to wait until your skin heals before you can resume chemotherapy.
To help heal your skin, your doctor may recommend that you take nonsteroidal anti-inflammatory drugs (NSAIDs) and corticosteroids. In addition to medication, other steps that may be beneficial include:
- Using steroid creams recommended by your doctor
- Using lotions, moisturizers, or gels to soothe irritated skin.
- Avoiding being exposed to the sun's ultraviolet rays. If you must be outside, use sunscreen. Also, avoid tanning beds, which can further harm your skin.
- Dressing comfortably in clothes made of natural fibers, like cotton.
- Useing soap that is gentle to your skin.
- Placing a cool compress on the painful area.
- Avoiding irritants, such as perfumes or alcohol-based products
RRD does not happen to every person who undergoes radiation therapy and then chemotherapy. If you do have this side effect, your healthcare team can help you heal and continue with your treatment.
Hird AE, Wilson J, Symons S, Sinclair E, Davis M, Chow E. Radiation recall dermatitis: case report and review of the literature. Curr Oncol. 2008;15(1):53-62.
Radiation dermatitis. DermNetNZ website. Available at: http://www.dermnetnz.org/reactions/radiation-dermatitis.html. Updated December 29, 2013. Accessed March 5, 2014.
Schub T, Caple C. Radiation recall dermatitis. EBSCO Nursing Reference Center website. Available at: http://www.ebscohost.com/nursing/products/nursing-reference-center. Updated June 18, 2013. Accessed March 5, 2014.
Last reviewed March 2014 by Michael Woods, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.